Alert archive / South Dakota / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Aberdeen, SD

August 6, 2004Edmunds County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 6, 2004, 7:28 PM CDT for Edmunds County, South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 7:28 PM CDT (00:28 UTC)
Expired
Aug 6, 2004, 8:30 PM CDT
In force
62 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Edmunds County, SD

The radar

The Aberdeen radar (KABR), 82 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 070028
FFWABR
SDC045-070130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
728 PM CDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 830 PM CDT

* AT 728 PM CDT...WEATHER SPOTTERS REPORTED FLASH FLOODING OVER THE
  WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.
NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

LAT...LON 4560 9932 4542 9932 4543 9965 4559 9967

$$
HINTZ
2 follow-up statements
000 
WGUS73 KABR 070115
FFSABR
SDC045-070130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
814 PM CDT FRI AUG 6 2004

...THE FLASH FLOOD WARNING WARNING FOR EDMUNDS COUNTY REMAINS IN
EFFECT...

AT 814 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS WESTERN AND CENTRAL 
EDMUNDS COUNTY. 

ONE STORM WAS IN THE ROSCOE AREA...WHILE ANOTHER STORM WAS 12 MILES 
SOUTH OF BOWDLE. THESE STORMS ARE CAPABLE OF PRODUCING OVER AN INCH 
OF RAIN IN A VERY SHORT AMOUNT OF TIME.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.
NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

REPORT SEVERE WEATHER...INCLUDING FLOODING TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN ABERDEEN.



$$
HINTZ
000 
WGUS73 KABR 070130
FFSABR
SDC045-070145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT FRI AUG 6 2004

...THE FLASH FLOOD WARNING FOR EDMUNDS COUNTY HAS EXPIRED...

AT 831 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
THUNDERSTORMS THAT PRODUCED THE FLOODING HAVE ENDED...AND FLOODING
WAS NO LONGER OCCURRING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.
NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

REPORT SEVERE WEATHER...INCLUDING FLOODING TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN ABERDEEN.



$$
HINTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:46 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 6, 2:46 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
246 PM CDT FRI AUG 6 2004

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
STRONG UPPER LEVEL WAVE IS MOVING THROUGH MAINLY NORTH DAKOTA THIS
AFTERNOON...WITH ALMOST ALL OF THE ACTIVITY REMAINING TO THE NORTH
OF THE AREA TODAY. A LINE OF THUNDERSTORMS CURRENTLY EXTENDS
SOUTHEAST FROM BIS/JMS AREA TO THE SD BORDER ALONG SOUTHERN END OF
MAIN UPPER VORT MAX. EXPECT THIS LINE TO REACH EASTERN ND THIS
EVENING...WITH SOME DEVELOPMENT POSSIBLE SOUTHWARD INTO NORTHEAST
SD. SOME SURFACE-BASED DEVELOPMENT IS POSSIBLE YET THIS AFTERNOON
AROUND ND/SD/MN TRIPLE POINT. THIS ACTIVITY WOULD DRIFT
EAST-SOUTHEASTWARD INTO THE CWA LATE THIS AFTERNOON. SPC HAS BEEN
MONITORING THIS AREA AS SEVERE STORMS WOULD BE POSSIBLE GIVEN 25-35
KTS OF DEEP LAYER SHEAR AND CAPES OF 1500 TO 2500 J/KG. IF THIS
ACTIVITY GETS UNDERWAY...IT HAS THE POTENTIAL TO REACH THE EAST
LATER IN THE EVENING AS WELL...DEPENDING ON EXACT TRACK. WILL GO
20-30 POPS ACROSS THE CWA THIS EVENING...DEPENDING ON LAST MINUTE
TRENDS.

AFTER TONIGHT...ALL EYES TURN TOWARD UPPER LOW CURRENTLY MOVING IN
OVER PAC NW. THIS LOW IS EXPECTED TO MOVE ALONG NORTHERN TIER
STATES...REACHING ND LATE SATURDAY NIGHT. SURFACE TROUGH IS EXPECT
TO REACH CENTRAL SD LATE SATURDAY AFTERNOON WITH WARM FRONT
EXTENDING TO THE EAST THROUGH SOUTHERN ND/NORTHERN SD. THUNDERSTORM
DEVELOPMENT IS EXPECTED MAINLY ALONG THE TROUGH WITH A COLD FRONT
QUICK TO FOLLOW SATURDAY EVENING...EVENTUALLY CATCHING UP TO THE
TROUGH. SEVERE STORMS WILL BE POSSIBLE WITH THIS SYSTEM AS CAPES
WILL RUN 1500 TO 3000 J/KG AND 0-6KM SHEAR OF 30-35 KTS. THE COOLER
AIR WILL THEN FILTER IN SATURDAY NIGHT...CONTINUING THROUGH MONDAY
NIGHT. EXPECT THICK LOW CLOUDS WITH POSSIBLE LIGHT RAIN SHOWERS FOR
SUNDAY NIGHT...VERY FALL-LIKE. DROPPED HIGHS ON MONDAY A BIT...INTO
THE UPPER 60S TO LOW 70S...BUT MAY BE OPTIMISTIC IF THE GFS HAS ITS
WAY. IT IS PROGGING 850 MB TEMPS OF +2 IN THE NORTHEAST CORNER OF
THE CWA...WHICH WOULD DROP THE HIGH ABOUT 10 DEGREES FROM CURRENT
FORECAST.

.LONG TERM...TUESDAY THROUGH FRIDAY.
MAIN FCST CHALLENGE IN THE EXTENDED STILL REMAINS TEMPS.

MODELS ARE STILL SHOWING BROAD CANADIAN CYCLONE DRIFTING EAST ACROSS
SRN CANADA...LOCATING OVER THE NRN GREAT LAKES TOWARD END OF PERIOD.
CWA REMAINS IN NW FLOW...WITH HEIGHT RECOVERY TAKING PLACE BY 00Z
THURSDAY. 85H TEMPS STILL BEGIN THE EXTENDED IN THE SINGLE DIGITS
BELOW 5 DEG C...THEN MODERATE SOMEWHAT INTO THE LOW TO MID TEENS BY
THE END OF THE FCST PERIOD.

OF ONE MINOR CONCERN IS THAT THE 06Z GFS AND NOW 12Z GFS SHOW A COLD
FRONT SLIPPING THROUGH THE REGION WED AFTN...WITH MINOR TROFS AT 85H
AND 7H ALSO MOVING THROUGH CWA. GFS SHOWS A DECENT INCR IN 7H RH
ASSOC WITH FEATURE...AND ALSO PAINTS SOME LIGHT QPF ACROSS NERN PART
OF STATE. HOWEVER...THIS FEATURE NOT SEEN ON THE CANADIAN...SO WILL
DISCOUNT FOR NOW AND LEAVE THINGS DRY.

TEMP WISE...CONT TO FOLLOW TREND OF ENSEMBLE GUIDANCE...WHICH IS
COOLER FOR THE FIRST PART...TUE AND WED...WITH A STRONGER WARMUP FOR
THURSDAY AND FRIDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/HINTZ
Hazardous weather outlook, Aug 6, 5:16 AM CDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CDT FRI AUG 6 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-071015-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
516 AM CDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT BUT ARE NOT EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

In the hours before

Local storm report, Aug 6, 6:39 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
639 PM CDT FRI AUG 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 SW EUREKA             45.74N 99.67W
08/06/2004  1.00 INCH        MCPHERSON          SD   PUBLIC

&&

HINTZ
Local storm report, Aug 6, 7:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
719 PM CDT FRI AUG 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             HILLSVIEW               45.67N 99.56W
08/06/2004  1.00 INCH        MCPHERSON          SD   PUBLIC

            HAIL LASTED FOR 20 MINUTES

0710 PM     HAIL             10 N PIERRE             44.52N 100.32W
08/06/2004  2.50 INCH        HUGHES             SD   EMERGENCY MNGR

&&

HINTZ
Local storm report, Aug 6, 7:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
721 PM CDT FRI AUG 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             17 N PIERRE             44.62N 100.32W
08/06/2004  1.75 INCH        SULLY              SD   PUBLIC

&&

HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:13 PM CDTFlash Flood WarningABRStanley2 hr
Aug 6, 7:28 PM CDTSevere Thunderstorm WarningABRHughes, Sully32 min
Aug 6, 7:38 PM CDTSevere Thunderstorm WarningABREdmunds67 min
Aug 6, 7:50 PM CDTSevere Thunderstorm WarningABRStanley40 min
Aug 6, 8:00 PM CDTSevere Thunderstorm WarningABRFaulk, Potter60 min
Aug 6, 8:50 PM CDTFlash Flood WarningABRPotter115 min
Aug 6, 9:01 PM CDTSevere Thunderstorm WarningABRPotter59 min
Aug 7, 6:02 PM CDTSevere Thunderstorm WarningABRJones58 min

Nearby

Flash Flood Warnings in South Dakota, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.